# SDR 2014FA0000602

- Difficulty date: September 16, 2014
- Submitted: October 14, 2014
- Operation: General aviation
- Aircraft: N5626C
- Make and model: Mooney M20K
- Aircraft serial: 250737
- Aircraft time: 3,233 hours
- Engine: Cont TSIO520NB
- Engine time: 991 hours
- Propeller: Mcauly 3AF32C505
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Piston Ring
- Condition: Failed
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: J, Y
- Precautionary procedure: B, E, A

## Discrepancy

ENROUTE, IFR AT 17000 FT WHEN PILOT NOTICED DROP IN MANIFOLD PRESSURE.   PILOT REDUCED POWER SETTINGS AND STARTED DESCENT .  NEXT OIL PRESSURE AND MANIFOLD PRESSURE DROPPED SIGNIFICANTLY AND DECLARED AN EMERGENCY,  FEATHERED THE PROP AND SHUTDOWN THE ENGINE.  MADE AN EMERGENCY LANDING WITH DAMAGE TO GEAR AND PROPELLERS.   ENGINE WAS EXAMINED, THE PROPELLER ROTATED WITH PROPER RESISTANCE AND CONTINUITY TO THE ACCESSORY SECTION WAS ESTABLISHED.  CRANKSHAFT APPEARED TO BE OPERATIONAL.  ALL VALVES AND PISTONS OPERATED NORMALLY.  THE ENGINE HAS A CAPACITY OF TEN QUARTS.  NO DAMAGE COULD BE FOUND INSIDE OF ENGINE.  THERE WAS NO OIL RESIDUE IN EXHAUST STACK OR LEAKING FROM ENGINE. THE AIR-OIL SEPARATOR HAD EXTENSIVE AMOUNT OF OIL FLOWING FORM VENT TUBE.  IT APPEARS THAT A PISTON RING FAILURE OR A BURNED HOLE IN A PISTON CAUSED EXCESSIVE PRESSURE IN THE ENGINE BLOCK CAUSING THE OIL TO BE BLOWN OUT THE AIL/OIL SEPARATOR.
